What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 2, 1:37 PM PST, 4 hours 53 minutes earlier.
Area forecast discussion, Sep 2, 1:37 PM PST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Portland OR
237 PM PDT Sat Sep 2 2023
.SYNOPSIS...Offshore flow to bring above average temperatures
Saturday. Shower and thunderstorm potential along Cascades and parts
of the Willamette Valley later this afternoon. Heavy rain and small
hail may accompany stronger showers and thunderstorms. The next
frontal system will bring a return of cooler and wetter weather
Sunday into Monday, with temperatures remaining seasonably mild for
the rest of next week.
&&
.DISCUSSION...THROUGH SATURDAY...A closed upper level low
centered over the OR/CA border remains to be the dominant feature
Saturday. Offshore flow on the northern periphery of the low will
bring above average temperatures into the mid 80s for inland areas
and 70s along the coast. The low is bringing with it good moisture
with precipitable water values in the 1.0-1.3" range according to
HREF guidance. As we progress into the late afternoon, early evening
the lows axis will sit right over the Cascades. Diffluent flow across
700mb will produce areas of deformation, MUCAPE will rise to 500-600
J/kg, and with mid level bulk shear values of 25-35 kt heavy showers
with small hail up to a half inch is possible. Hi-res simulated
reflectivity shows the period of heaviest convection starting around
4 PM across the central Oregon Cascades and moving north towards the
WA/OR border overnight. Heaviest rain looks to remain east of the
Coast Range.
Showers will diminish as the upper low weakens and moves east into
the Great Basin into Sunday. Temperatures will be around 10 degrees
cooler on tomorrow as northwesterly flow establishes. Gradients will
tighten across the Columbia River Gorge Sunday evening, expect breezy
west winds around 20 mph during this time.
High pressure will attempt to build into the Pacific NW into early
next week but multiple energetic shortwaves aloft will drag heights
down and enhance onshore flow. The shortwave that'll move through
Sunday into Monday will bring light showers, generally remaining
under a tenth of an inch with locally higher amounts in the Cascades.
A broad upper level low in the Gulf of Alaska will maintain cool,
moist onshore flow across the Pacific NW into mid to late week. The
associated low level feature could bring another round of showery
weather Wednesday to the northern coastal areas, but most
areas look to remain on the dry side after Monday. The strength of
competing synoptic features (Gulf of Alaska low with the North
Pacific High) bring uncertainty beyond Friday and into Saturday.
-BMuhlestein
&&
.AVIATION...A low pressure system over northern CA will continue
to bring easterly flow aloft across the area today. Predominately
VFR conditions are expected through this afternoon, before a
southerly wind reversal likely (60-80% chance) brings IFR to LIFR
conditions to the central coast by 00Z Sunday at KONP and around
04Z Sunday at KAST. Marine stratus then pushes inland through the
Coast Range gaps overnight with a 30-50% chance of reaching
terminals across the Willamette Valley by 12Z Sunday morning.
There is a chance of thunderstorms (30-40% probability)
developing along the Cascades this afternoon, with a 15-30% of
thunder spreading northwestward across the Willamette Valley
through this evening. Brief heavy rain and reduced visibility will
be possible with any stronger shower or storm that does develop.
For detailed Pac NW aviation weather information, go online to:
https://weather.gov/zse
KPDX AND APPROACHES...Predominately VFR conditions expected
through 12Z Sunday. Slight chance (15-25%) of thunderstorms near
the terminal starting around 22Z Saturday through around
midnight. Brief heavy rain and reduced visibility will be possible
with any stronger shower or storm that does develop. West to
northwest winds around 4-6 kt expected to become southerly by
around 06-08Z Sunday. /DH
&&
.MARINE...A weak area of surface low pressure just offshore will
shift northward tonight allowing for increased southerly winds
across the coastal waters. Winds will likely be strongest along
the north Oregon coast with gusts up to 20 kt through Sunday
morning. A weak cold front then moves across the waters on Sunday
as winds shift back to northwest by Sunday evening. High pressure
will maintain northerly winds through early next week. Another
frontal system approaches the waters by the middle of next week.
Seas around 6 to 8 ft with a period of around 9 seconds persists
through tonight. Then a northwest swell around 7 ft at 12 to 14
seconds moves across the waters on Sunday. Seas then subside to
around 4 to 6 ft early next week.
For the main channel of the Columbia River Bar, strong ebb
currents will still result in significant choppiness to the seas
within a couple hours before or after the max ebbs. /DH
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory from 5 PM this afternoon to 10 PM PDT this
evening for Columbia River Bar.
&&
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandIn the hours before
Special weather statement, Sep 2, 3:38 PM PST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Portland OR
438 PM PDT Sat Sep 2 2023
ORZ004-030015-
Central Coast Range of Western Oregon OR-
438 PM PDT Sat Sep 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LANE COUNTY THROUGH
515 PM PDT...
At 437 PM PDT, Doppler radar was tracking a strong thunderstorm near
Triangle Lake, or 20 miles west of Eugene, moving west at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Triangle Lake, Swisshome, Greenleaf, Noti, Deadwood, and Blachly.
In Oregon this includes State Highway 126 west of Eugene between mile
markers 34 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
If on or near Triangle Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4418 12341 4403 12345 4405 12390 4427 12382
TIME...MOT...LOC 2337Z 104DEG 15KT 4413 12350
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Weagle
Special weather statement, Sep 2, 4:12 PM PST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Portland OR
512 PM PDT Sat Sep 2 2023
ORZ007-008-010-030045-
Central Willamette Valley OR-South Willamette Valley OR-
Northern Oregon Cascade Foothills OR-
512 PM PDT Sat Sep 2 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MARION AND NORTH
CENTRAL LINN COUNTIES THROUGH 545 PM PDT...
At 512 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Stayton, or 11 miles east of Salem, moving west at
20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Salem, Stayton, Jefferson, Turner, Hayesville, Four Corners, Marion,
Aumsville, Sublimity, and Jordan.
This includes the following highways in Oregon...
Interstate 5 near mile marker 248, and between mile markers 250 and
259.
State Highway 22 east of Salem between mile markers 2 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
&&
LAT...LON 4496 12266 4473 12267 4471 12302 4499 12300
TIME...MOT...LOC 0012Z 102DEG 16KT 4488 12279
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Weagle
Special weather statement, Sep 2, 4:35 PM PST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Portland OR
535 PM PDT Sat Sep 2 2023
ORZ010-011-030115-
Northern Oregon Cascades OR-Northern Oregon Cascade Foothills OR-
535 PM PDT Sat Sep 2 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARION AND
NORTHEASTERN LINN COUNTIES THROUGH 615 PM PDT...
At 534 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Detroit, moving northwest at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of southeastern Marion
and northeastern Linn Counties.
In Oregon this includes State Highway 22 east of Salem between mile
markers 37 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4460 12201 4446 12210 4456 12250 4479 12233
TIME...MOT...LOC 0034Z 123DEG 12KT 4462 12222
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Weagle
Special weather statement, Sep 2, 5:20 PM PST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Portland OR
620 PM PDT Sat Sep 2 2023
ORZ010-011-030145-
Northern Oregon Cascades OR-Northern Oregon Cascade Foothills OR-
620 PM PDT Sat Sep 2 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CLACKAMAS...SOUTH
CENTRAL MARION AND NORTHEASTERN LINN COUNTIES THROUGH 645 PM PDT...
At 619 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Idanha to near Detroit
to 10 miles south of Mill City. Movement was northwest at 10 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Detroit, Mill City, Idanha, Gates, and Elkhorn.
In Oregon this includes State Highway 22 east of Salem between mile
markers 26 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Cloud to ground lightning is occurring with these storms. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Detroit Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4485 12212 4494 12245 4472 12260 4455 12242
4465 12222 4460 12199
TIME...MOT...LOC 0119Z 151DEG 11KT 4473 12203 4471 12226 4460 12242
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
WeagleSpecial weather statement, Sep 2, 6:03 PM PST, 27 minutes before
Special Weather Statement
National Weather Service Portland OR
703 PM PDT Sat Sep 2 2023
ORZ007-010-030230-
Central Willamette Valley OR-Northern Oregon Cascade Foothills OR-
703 PM PDT Sat Sep 2 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CLACKAMAS AND WEST
CENTRAL MARION COUNTIES THROUGH 730 PM PDT...
At 703 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles east of Silverton, or 21 miles east of Salem,
moving northwest at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Silverton, Mount Angel, Scotts Mills, Monitor, and Marquam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4499 12248 4490 12258 4501 12288 4517 12273
TIME...MOT...LOC 0203Z 135DEG 19KT 4502 12261
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Weagle
Special weather statement, Sep 2, 6:19 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Portland OR
719 PM PDT Sat Sep 2 2023
ORZ010-011-030245-
Northern Oregon Cascades OR-Northern Oregon Cascade Foothills OR-
719 PM PDT Sat Sep 2 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CLACKAMAS AND
SOUTH CENTRAL MARION COUNTIES THROUGH 745 PM PDT...
At 719 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Mill City, or 14 miles northwest of Detroit,
moving northwest at 20 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Elkhorn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4485 12222 4478 12234 4490 12262 4505 12245
TIME...MOT...LOC 0219Z 136DEG 19KT 4487 12238
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Weagle